Alert archive / Utah / Flash Flood Warnings in 2003
Flash Flood Warning 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2003, 9:09 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 9:09 PM MDT (03:09 UTC)
- Expired
- Jul 29, 2003, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 224 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 3433 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 290310 FFWGJT UTC037-290600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 909 PM MDT MON JUL 28 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CONTINUED THE * FLASH FLOOD WARNING FOR... SOUTHWEST SAN JUAN COUNTY IN SOUTHEAST UTAH * UNTIL 1200 AM MIDNIGHT MDT * AT 909 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FALLING OVER WHITE CANYON ALONG HIGHWAY 95. * THE HEAVY RAIN WILL AFFECT... THE SAME AREAS AROUND FRY CANYON THROUGH 1200 AM MIDNIGHT MDT EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF NARROW SLOT CANYONS...SMALL CREEKS AND STREAMS...COUNTRY ROADS... AND NORMALLY DRY WASHES AND ARROYOS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3769 10977 3788 10998 3765 11048 3734 11024 DJN
2 follow-up statements
012 RWUS32 KGJT 290457 FFSGJT UTC037-290600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1057 PM MDT MON JUL 28 2003 ...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1200 AM MDT FOR SOUTHWEST SAN JUAN COUNTY... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS AROUND FRY CANYON AND WHITE CANYON...ALONG HIGHWAY 95...THROUGH 1200 AM MDT. PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE TO PRODUCE THE THREAT OF FLASH FLOODING...ESPECIALLY WITHIN NARROW SLOT CANYONS. ADDITIONAL RAINFALL AMOUNTS OF UP 1/2 INCH CAN BE EXPECTED. NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 3 INCHES OF RAIN HAS ALREADY FALLEN TO THE NORTHEAST OF FRY CANYON THIS EVENING. OUTDOOR ENTHUSIASTS SHOULD REMAIN INDOORS...AND MOTORISTS SHOULD AVOID TRAVELING ACROSS THESE AREAS OF SOUTHEAST UTAH THROUGH LATE THIS EVENING. $$ COLTON
916 RWUS32 KGJT 290550 FFSGJT UTC037-290610- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1149 PM MDT MON JUL 28 2003 ...FLASH FLOOD WARNING FOR SOUTHWEST SAN JUAN COUNTY UTAH ALLOWED TO EXPIRE... SHOWERS AND THUNDERSTORMS HAVE DIMINISHED ACROSS DRY CANYON AND SURROUNDING AREAS. AS A RESULT...THE FLASH FLOOD WARNING FOR SOUTHWEST SAN JUAN COUNTY IN UTAH...HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL SCATTERED SHOWERS WILL AFFECT THE AREA OVERNIGHT HOWEVER...RAINFALL AMOUNTS WILL BE LESS THAN 1/10 INCH. MOTORISTS TRAVELING ALONG HIGHWAY 95 IN SOUTHEAST UTAH SHOULD REMAIN ALERT TO WATER OR MUD COVERING THE ROAD. $$ NADLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:43 PM MDT, 7 hours 26 minutes earlier.
Area forecast discussion, Jul 28, 1:43 PM MDT, 7 hours 26 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 143 PM MDT MON JUL 28 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)... A WEAK BAROCLINIC BAND WILL STRETCH FROM NE TO SW ACROSS THE SAN JUAN MTNS AND FOUR CORNERS TONIGHT...AS WAS THE CASE YESTERDAY. MAIN DIFFERENCE BEING LACK OF A SHORTWAVE RIDING IN THE NORTHEASTERLY FLOW...SO EXPECT LESS CONVECTION TONIGHT THRU TUESDAY NGT. OTHER THAN THAT...NOT MUCH CHANGE AS HIGH PRESSURE CONTINUES TO ROTATE MOISTURE AROUND THE CWA...WITH THE BEST CHANCES FOR PRECIPITATION AROUND THE PERIPHERY OF THE CWA...AND SECONDARY MAXIMA OVER THE MTNS IN GENERAL. WILL KEEP SLIGHTLY HIGHER POPS OVER SOUTHERN THIRD OF CO WHERE BETTER MOISTURE RESIDES. CJC WEDNESDAY THROUGH FRIDAY... WEDNESDAY...UPPER LEVEL RIDGE SLOWLY SHIFTS OUT OF THE GREAT BASIN AND TOWARDS THE EAST DURING THIS PERIOD. UPPER LEVEL FLOW REMAINS WEAK SO STORMS WILL BE SLOW MOVING. DEEPEST MOISTURE STAYS OVER THE SOUTH SO HEAVY RAINFALL WILL CONTINUE TO BE A POSSIBILITY THERE. THE NORTHWEST FLOW WILL BRING DRIER AIR OVER THE NORTH. WITH LESS CLOUD COVER MANY LOCATIONS AND WARMING AT 7H...HIGH TEMPS TO INCREASE A COUPLE DEGREES. HEFFERNAN SATURDAY-MONDAY...UPPER LEVEL RIDGING CONTINUES TO SHIFT EAST INTO THE PLAINS AS GREAT LAKES LOW LIFTS OUT...AND TROUGHING DEVELOPS OFF THE WEST COAST. STAGE IS SET FOR ANOTHER STRONG MONSOONAL SURGE OF SUB-TROPICAL MOISTURE AS DEEP SOUTHERLY FLOW DEVELOPS OVER THE FORECAST AREA. TEMPS ARE EXPECTED TO DROP BACK DOWN CLOSER TO SEASONAL NORMS THROUGH THIS PERIOD AS INCREASE IN PRECIPITABLE WATER AND COOLER H7 TEMPS MOVE IN. JDC .GJT...NONE.
Hazardous weather outlook, Jul 28, 6:00 AM MDT, 15 hours 9 minutes before
COZ001>014-017>023-UTZ022>025-027>029-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...PRIMARILY OVER THE SOUTHERN AND CENTRAL MOUNTAINS. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS...ESPECIALLY FOR THE SOUTHWESTERN SAN JUAN MOUNTAINS. IN ADDITION...GUSTY WINDS TO 40 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH WILL ACCOMPANY THE STRONGER STORMS .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 70. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY SHOWERS...HAIL...AND STRONG GUSTY WINDS.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:08 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 37 min |
| Jul 28, 6:20 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.